USING TRIGGERS TO DETECT ADVERSE DRUG EVENTS

USING TRIGGERS TO DETECT ADVERSE DRUG EVENTS

By Ben Staley, Pharm.D

Voluntary reporting rates do not consistently reflect the true number of adverse drug events in the health care industry. Reasons that voluntary reporting systems don’t capture every adverse drug event or medication error include the medical staff/employees’ fear of disciplinary action, not knowing that an error has occurred and/or not taking the time to report an event.

Because of this underreporting, in our organization we use a second method to detect adverse drug events: evaluation of triggers. A trigger is a laboratory value or an antidote medication that might indicate harm has occurred to a patient due to a medication error. For opioid pain medications, for example, the trigger is naloxone (Narcan).

We now evaluate cases where patients received naloxone for an in-hospital narcotic overdose. Our initial reviews have identified some common themes:

  • lack of understanding that IV doses of these medications should generally be lower than oral doses
  • hydromorphone (Dilaudid) doses that are often higher than optimal
  • patients receiving multiple opioid medications along with other sedating medications
  • higher ranges of doses administered before trying the lower dose when range orders are present

As we learn more about causative factors related to adverse drug events, the Medication Safety Committee will collaborate with others to develop and implement system changes to prevent these events from recurring.